Virginia, 2022Damaging Winds in Virginia, May 26, 2022
May 26, 2022 · NWS RNK · 10 events in 7 counties and zones
A closed low over the Ohio Valley pushed a warm front into the region. This feature, along with a pre-frontal boundary, combined with increasing instability to trigger scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low over the Ohio Valley pushed a warm front into the region. This feature, along with a pre-frontal boundary, combined with increasing instability to trigger scattered thunderstorms. Some of these storms produced damaging winds, mainly east of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 6:37 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 26, 6:37 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
737 PM EDT Thu May 26 2022
.SYNOPSIS...
A cold front will cross the area Friday, with a few strong
thunderstorms possible in the afternoon. Mountain showers
and clouds linger into Saturday. Dry and hot weather is
forecast to return for the last half of Memorial Day weekend
and through much of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 645 PM EDT Thursday...
Our latest update includes primarily a small adjustment to the
probability of precipitation across eastern sections of the
region. The progression of showers into that region has not been
as robust as earlier advertised. As such, have lowered the
probabilities over the next few hours, before ramping them back
up as we approach midnight.
Also, the adjustment will reflect minor changes to hourly
temperature, dew point, and sky cover to better reflect the
latest observations and expected trends through the evening
hours.
As of 600 PM EDT Thursday...
Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.
Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.
As of 200 PM EDT Thursday...
Showers and thunderstorms this evening through Friday...
A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.
The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.
Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...
A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.
An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...
An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.
Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...
Sub-VFR conditions will prevail across most of the region
overnight and into tomorrow morning, with gradual improvement
across western and central sections of the region by the
afternoon.
Expect shower and some thunderstorm across the region overnight
with increased coverage around daybreak Friday with the arrival
and passage of a cold front.
Extended Aviation Discussion...
A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.
Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.
Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS/RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/SH/VFJHazardous weather outlook, May 26, 4:49 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Thu May 26 2022
NCZ003-004-019-020-272200-
Surry-Stokes-Wilkes-Yadkin-
549 PM EDT Thu May 26 2022
...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ005-006-VAZ032>035-043>047-058-059-272200-
Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Thu May 26 2022
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
549 PM EDT Thu May 26 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 26, 7:42 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT THU MAY 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 WSW BUCK SHOALS 36.09N 80.86W
05/26/2022 YADKIN NC PUBLIC
TREE ACROSS ROAD, POSSIBLE PROPERTY DAMAGE.
0625 PM TSTM WND DMG 5 W WINDY GAP 36.13N 81.07W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN ALONG FISHING CREEK ROAD.
0631 PM HAIL 2 SE WILKES COUNTY AIRP 36.19N 81.09W
05/26/2022 M0.25 INCH WILKES NC PUBLIC
REPORTED BY PUBLIC.
0645 PM TSTM WND DMG 1 SSW ROARING RIVER 36.21N 81.00W
05/26/2022 WILKES NC 911 CALL CENTER
TREE DOWN.
&&Thunderstorm Wind, Pulaski
- When
- May 26, 7:51 PM EST to 7:53 PM EST
- Where
- Pulaski County, 0.89 mi NNW of Dora
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.061, -80.757
A large tree was blown down by thunderstorm winds along Newbern Road, while another was blown down along Allen Street.
Thunderstorm Wind, Pulaski
- When
- May 26, 7:53 PM EST
- Where
- Pulaski County, 2.19 mi E of Mc Adam
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.031, -80.690
A large tree was blown down by thunderstorm winds along Chestnut Ridge Road.
Thunderstorm Wind, Carroll
- When
- May 26, 8:05 PM EST to 8:23 PM EST
- Where
- Carroll County, 1.27 mi S of Fancy Gap to 0.55 mi E of Laurel Fork
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.652, -80.703
Multiple large trees were blown down within Carroll County, including one tree blown down in the community of Laurel Fork, as well as another in the community of Fancy Gap. Another tree was blown down along Kinzer Road between the two communities.
Thunderstorm Wind, Patrick
- When
- May 26, 8:35 PM EST
- Where
- Patrick County, 3.41 mi SSE of Kibler to 3.37 mi SE of Kibler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 36.589, -80.416
At least six large trees were blown down by thunderstorm winds along the Claudville Highway, while another tree was blown down along Cox Ridge Road.
Thunderstorm Wind, Henry
- When
- May 26, 9:06 PM EST
- Where
- Henry County, 0.88 mi S of Smiths Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.687, -80.003
A large tree was blown down by thunderstorm winds near the intersection of Stones Dairy Road and Wingfield Orchard Road.
Thunderstorm Wind, Franklin
- When
- May 26, 9:18 PM EST
- Where
- Franklin County, 1.67 mi W of Ferrum
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -80.050
A telephone line was blown down by thunderstorm winds along Ridgefield Lane.
Thunderstorm Wind, Henry
- When
- May 26, 9:24 PM EST
- Where
- Henry County, 1.62 mi NW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.738, -79.919
A large tree was blown down across a power line by thunderstorm winds along Seminole Road, with both falling down across the roadway.
Thunderstorm Wind, Henry
- When
- May 26, 9:30 PM EST
- Where
- Henry County, 1.22 mi SSW of Collinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.703, -79.906
A large tree was blown down by thunderstorm winds onto a power line along English Road.
Thunderstorm Wind, Bedford
- When
- May 26, 10:20 PM EST
- Where
- Bedford County, 0.83 mi NE of Irving
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.359, -79.660
A large tree was blown down by thunderstorm winds along Irving Road.
Thunderstorm Wind, Botetourt
- When
- May 26, 10:25 PM EST
- Where
- Botetourt County, 1.51 mi WNW of Arcadia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.556, -79.656
A large tree was blown down by thunderstorm winds along the 200 block of Arcadia Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 26, 20227 deaths · 4 events
- Hail and Damaging Winds in South Carolina, May 26, 20221 death · $100,000 · 1 in hail · 3 events
- Tornadoes and Flash Flooding in North Carolina, May 26 to 27, 20221 injured · $74,000 · EF2 · 14 events
- Flooding in South Dakota, May 26 to 31, 2022$636,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, May 26, 2022$46,000 · EF1 · 14 events
- Flash Flood in Alabama, May 26, 2022$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 26, 2022$70,000 · 50 kt wind · 13 events
- Tornado and Damaging Winds in Alabama, May 26, 2022$20,000 · EF1 · 3 events
- Tornado in Kentucky, May 26, 2022$20,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, May 26, 2022$13,000 · 50 kt wind · 15 events
- Damaging Winds and High Wind in Nevada, May 26 to 27, 2022$16,000 · 59 kt wind · 8 events
- Damaging Winds in Kentucky, May 26, 202253 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023594, 1023581, 1023577, 1023595, 1023589, 1023569, 1023590, 1023591, 1023592, 1023593.